Alert archive / Nebraska / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 45, NWS Hastings, NE

May 18, 2013Furnas County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at May 18, 2013, 6:03 PM CDT for Furnas County, Nebraska. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 18, 2013, 6:03 PM CDT (23:03 UTC)
Expired
May 18, 2013, 6:45 PM CDT
In force
42 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Furnas County, NE

The radar

The Grand Island radar (KUEX), 126 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 2:42 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2013-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1531 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2013-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1531 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
568 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.8
Supercell composite
3.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 4:16 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, May 18, 4:16 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
416 PM CDT SAT MAY 18 2013

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 325 PM CDT SAT MAY 18 2013

THE FIRST TORNADO WATCH OF THE DAY WAS COORDINATED WITH SPC AND
SURROUNDING OFFICES AND ITS POSTED.

RADAR IS NOW IN VCP 212.

ALOFT: BROAD SYNOPTIC LIFT WAS OCCURRING OVER THE PLAINS...BETWEEN
COUPLED JET CORES OVER THE DESERT SW AND THE CANADIAN PRAIRIES. THIS
AS A TROF WAS ADVANCING E. THE UPR-LVL DIVERGENCE WILL INTENSIFY AS
THE TROF TILTS NEGATIVE TNGT. A CUT-OFF LOW WILL BEGIN FORMING SUN
OVER SD.

SFC: THE POLAR FRONT EXTENDED FROM SD ACROSS THE PANHANDLE TO CO-
UT-NV. A LEE LOW WAS ALONG THE CO-KS BORDER WITH A DRYLINE
EXTENDING S. AS THE UPR TROF MOVES IN...THE COLD FRONT WILL
ADVANCE SE INTO NEB TOMORROW AND MERGE WITH THE DRYLINE.

NOW THRU SUNSET: A SHRTWV TROF WAS ADVANCING N THRU THE FCST AREA
AT 20Z AND WAS RESPONSIBLE FOR EXTENSIVE CLOUDINESS. CLEARING WAS
RAPID IN ITS WAKE /CURRENTLY ALONG THE KS-NEB BORDER AND RACING
N/. TSTMS WERE FORMING ALONG THE DRYLINE...OVER ERN CO/WRN KS
ATTM. THESE STORMS WILL RACE NE AND ADDITIONAL DEVELOPMENT WILL
RESULT IN EVENTUAL MERGING.

TNGT: EXPECT AN INTENSE SQUALL LINE TO RACE ACROSS THE FCST AREA.
BEFORE CELLS MERGE INTO A LINE...DISCRETE SUPERCELLS WILL PRODUCE
VERY LARGE HAIL AND POSSIBLY A TORNADO OR TWO. THE LINE WILL
SIGNAL A TRANSITION TO A WIND DAMAGE THREAT. BUT DEGREE OF
INSTABILITY STILL THREATENS LARGE HAIL.

HODOGRAPHS WILL ENLARGE AS LLJ STRENGTHENS THIS EVNG. TORNADO
POTENTIAL WILL INCREASE 6PM-9PM AND WILL LAST AS LONG AS CELLS
REMAIN DISCRETE.

SKYWARN: PLEASE RELAY ALL REPORTS OF SVR WX TO THE NWS. WE WILL
ALSO BE MONITORING MESONET SITES/FACEBOOK/TWITTER/HAM RADIO.

EXTRA STAFFING IS PLANNED FOR THIS EVNG.

PLEASE FOLLOW THE LATEST UPDATES FROM THE SPC AND ALL STATEMENTS/
WATCHES/WARNINGS FROM THE NWS HASTINGS.

FOG: WHERE RAIN FALLS TNGT THERE/S POTENTIAL. THE WIND IS THE
PRIMARY UNCERTAINTY. THE RICHARDSON NUMBER SUGGESTS STRATUS MAY
EVOLVE INSTEAD.

SUN: A CLOUDY MRNG PROBABLE. THEN DECREASING CLOUDS WITH SCT
SHWRS/TSTMS REDEVELOPING. SPC HAS SLGT RISK ALONG AND E OF HWY
183.

THERE WILL BE LITTLE CINH DUE TO SUBSTANTIAL LOW-LVL COOLING.
0-5 KM SHEAR WILL BE PREDOMINANTLY SUPPORTIVE OF MULTICELLS...AND
MARGINALLY SUPPORTIVE OF SUPERCELLS. LOW-LVL WINDS WILL BE
SUBSTANTIALLY WEAKER. SO THE MAIN THREATS WILL BE MARGINAL 1" HAIL
AND 60 MPH GUSTS.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 336 PM CDT SAT MAY 18 2013

SUNDAY NIGHT...THE 500MB UPPER LOW SHOULD BE CENTERED SOMEWHERE
OVER NEBRASKA ALTHOUGH THERE ARE SOME MODEL VARIATIONS ON THE
EXACT PLACEMENT. MUCH OF OUR CWA WILL BE IN THE DRY SLOT AT THIS
TIME...BUT A FEW SHOWERS AND THUNDERSTORMS MAY STILL DEVELOP IN
CLOSE PROXIMITY OF THE UPPER LOW...WHICH WOULD MAKE PRECIPITATION
MOST LIKELY ACROSS OUR NORTHERN ZONES...NORTH OF I-80.

MONDAY...THE UPPER LOW WILL BE SLOW TO MOVE OUT...THE 12Z GFS IS
SLOWER AND SOUTHWEST OF THE 12Z ECMWF WITH THE 500 MB LOW
PLACEMENT. INSTABILITY SHOWERS WILL BE POSSIBLE IN PART DUE TO THE
COLD AIR ALOFT. THERE WILL BE A LITTLE INSTABILITY AROUND MONDAY
AFTERNOON SO CAN NOT RULE OUT AN ISOLATED THUNDERSTORM.

TUESDAY AND WEDNESDAY...THIS STORM SYSTEM DOES NOT WANT TO GO
ANYWHERE QUICKLY...AND THERE IS GOOD MODEL AGREEMENT THAT COOL
AND CLOUDY CONDITIONS WILL PERSIST WITH A CONTINUED CHANCE OF RAIN
SHOWERS ON TUESDAY WITH LESSER CHANCES LINGERING ON WEDNESDAY.
INSTABILITY IS LACKING BY THIS POINT IN THE UPPER STORMS LIFE
CYCLE AND THUS AM EXPECTING MORE OF A GENERAL RAIN THREAT AND WILL
NOT BE MENTIONING THUNDERSTORMS DURING THIS PERIOD. HIGH
TEMPERATURES WITH THE CLOUDS AND RAIN WILL STRUGGLE INTO THE
60-70F RANGE ON TUESDAY WITH UPPER 60S TO LOWER 70S ON WEDNESDAY.

THURSDAY THROUGH SATURDAY...THE OVERALL PATTERN IS UPPER LEVEL
RIDGING ACROSS THE CENTRAL PLAINS. THIS TYPICALLY WOULD MEAN DRY
WEATHER...BUT NOT SO MUCH IN THIS CASE. WEAK SHORT WAVES WILL BE
RIDING THROUGH AND OVER THE UPPER RIDGE BRINGING PERIODIC CHANCES
FOR THUNDERSTORMS. BELIEVE THESE STORMS WILL GENERALLY BE MORE
ISOLATED GIVEN THE OVERALL SYNOPTIC SET UP AND FORECAST MODELS MAY
BE OVERDOING QPF. IT IS TOO EARLY TO DETERMINE THE SEVERE WEATHER
THREAT...BUT WE DO SEEM TO BE LACKING STRONGER WINDS ALOFT...WHICH
WOULD LIMIT ANY SEVERE WEATHER POTENTIAL.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 115 PM CDT SAT MAY 18 2013

THIS AFTN: MVFR CIGS WILL BECOME VFR. THERE IS A CHANCE THAT MVFR
CIGS COULD TEMPO RETURN TO THE TERMINAL. SE WINDS CONT AROUND 15
KTS AND WILL BEGIN GUSTING 20-25 KTS.

TNGT: A PERIOD OF IFR TSTMS APPEARS LIKELY 02Z-04Z. THEN CLEARING
IFR/LIFR STRATUS CIGS PROBABLE AFTER 06Z. FOG IS LESS CERTAIN DUE
TO SFC WINDS. IF WIND IS LIGHTER THAN FCST AND RAIN DOES FALL THIS
EVNG...THEN 1/4SM FG VV001 WILL BE LIKELY.

SUN THRU 18Z: IFR/LIFR STRATUS AND FOG? GRADUALLY BEGIN TO LIFT BY
16Z.

CIG CONFIDENCE: AVERAGE
VSBY CONFIDENCE: HIGH UNTIL 08Z THEN AVERAGE
WIND CONFIDENCE: HIGH EXCEPT IN ANY TSTMS
WX CONFIDENCE: AVERAGE

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...HALBLAUB
LONG TERM...WESELY
AVIATION...HALBLAUB
Hazardous weather outlook, May 18, 3:48 PM CDT, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
348 PM CDT SAT MAY 18 2013

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
192100-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
348 PM CDT SAT MAY 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP WEST OF THE OUTLOOK AREA LATE
THIS AFTERNOON...AND MOVE IN EARLY THIS EVENING. ATMOSPHERIC
INGREDIENTS ARE FAVORABLE OF SUPERCELLS AND SIGNIFICANT SEVERE
WEATHER.

THE SEVERE WEATHER RISK WILL INITIALLY EXIST WEST OF HIGHWAY 183.
THUNDERSTORMS IN THOSE AREAS WILL BE CAPABLE OF PRODUCING WIND
GUSTS TO 70 MPH...HAIL TO THE SIZE OF TENNIS BALLS...AND ISOLATED
TORNADOES.

AT SOME POINT THIS EVENING...THE SCATTERED THUNDERSTORMS WILL
MERGE...FORMING AN INTENSE LINE THAT WILL RACE ACROSS AREAS EAST
OF HIGHWAY 183. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE
PRIMARY THREATS. IF THESE STORM MERGERS ARE DELAYED HOWEVER...THE
RISK OF ISOLATED TORNADOES WILL CONTINUE FURTHER INTO THE EVENING
AND FURTHER EAST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS ARE LIKELY SUNDAY AND SUNDAY EVENING...ESPECIALLY
EAST OF A LINE FROM ORD TO GRAND ISLAND TO HEBRON NEBRASKA. SOME
STORMS MAY BE SEVERE ALONG AND EAST OF HIGHWAY 183. THE MAIN
THREATS WILL BE DAMAGING STRAIGHT LINE WINDS...AND HAIL TO THE
SIZE OF PING PONG BALLS.

THUNDERSTORMS WILL AGAIN BE POSSIBLE MONDAY AFTERNOON...BUT ARE NOT
EXPECTED TO BECOME SEVERE.

THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS PORTIONS OF THE OUTLOOK
AREA THURSDAY THROUGH SATURDAY. AT THIS TIME IT IS TOO EARLY TO
DETERMINE THE SEVERE WEATHER THREAT LEVEL OF THESE LATE WEEK
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS: PLEASE RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL
WEATHER SERVICE IN HASTINGS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

HALBLAUB/WESELY

In the hours before

Special weather statement, May 18, 5:21 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
521 PM CDT SAT MAY 18 2013

KSZ017-182300-
ROOKS KS-
521 PM CDT SAT MAY 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROOKS COUNTY UNTIL
600 PM CDT...

AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BOGUE...OR 8 MILES EAST OF HILL CITY...
MOVING NORTH AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WEBSTER STATE PARK...

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3929 9961 3956 9961 3956 9924 3929 9943
TIME...MOT...LOC 2221Z 201DEG 22KT 3935 9969

HALBLAUB
Special weather statement, May 18, 5:32 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
532 PM CDT SAT MAY 18 2013

KSZ005-017-182300-
PHILLIPS KS-ROOKS KS-
532 PM CDT SAT MAY 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PHILLIPS AND
NORTHWESTERN ROOKS COUNTIES UNTIL 600 PM CDT...

AT 527 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF BOGUE...OR 10 MILES NORTHEAST OF
HILL CITY...MOVING NORTH AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM. WINDS GUSTED TO 47 MPH IN HILL CITY AT 521
PM. THIS STORM IS EXPECTED TO REMAIN WEST OF HIGHWAY 183.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LOGAN...
  SPEED...
  PRAIRIE VIEW...

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3956 9961 3957 9963 3990 9963 3988 9932
      3942 9948 3942 9961
TIME...MOT...LOC 2231Z 188DEG 35KT 3950 9971

HALBLAUB

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 6:16 PM CDTSpecial Weather StatementGIDFurnas29 min
May 18, 6:47 PM CDTSpecial Weather StatementGIDGosper43 min
May 18, 6:51 PM CDTSpecial Weather StatementGIDHarlan24 min
May 18, 5:21 PM CDTSpecial Weather StatementGIDRooks39 min
May 18, 5:32 PM CDTSpecial Weather StatementGIDPhillips28 min
May 18, 6:07 PM CDTSevere Thunderstorm WarningGIDPhillips, Rooks38 min
May 18, 6:26 PM CDTSevere Thunderstorm WarningGIDOsborne, Smith49 min
May 18, 6:30 PM CDTSevere Thunderstorm WarningGIDPhillips, Rooks45 min
May 18, 6:40 PM CDTSpecial Weather StatementGIDRooks35 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.